While antipsychotic medications are known to cause weight gain, the benefits to your mental health far exceed the risks.
Weight gain is common for people who use antipsychotic medications. In fact,
That may deter some people who otherwise need the medication from taking it. However, antipsychotics are important treatments for mental health conditions such as schizophrenia, psychosis, and bipolar disorder.
Weight gain and obesity can cause some additional health issues, like cardiovascular disease, high blood pressure, and high cholesterol. When people gain weight or fear gaining weight, they may stop taking their medication. This can set back treatment for their mental health.
This article explains why these common medications cause weight gain and what can be done to manage weight gain alongside mental health treatment.
The same reason antipsychotics are beneficial for mental health conditions is why they can affect weight: They affect your brain’s hormone levels.
Specifically, antipsychotics can affect the hormones that control appetite. For example, you may still feel hungry after eating more than what is typical for you.
Many people see their weight increase once they begin taking antipsychotics. While weight gain may continue in the long term, it typically decreases and eventually plateaus.
Children in particular may be more likely to experience weight gain from antipsychotic medications. A 2021 research review states that children have the highest risk of weight gain and insulin resistance when taking antipsychotics.
Avoiding them entirely is not always possible, however. Clozapine is currently the only antipsychotic approved for treatment-resistant schizophrenia.
Yes, it is worth it to take any antipsychotics prescribed to you.
These medications are often the most beneficial treatment for certain mental health conditions. And these benefits far offset any side effects, including weight gain.
In fact, weight gain
While overweight and obesity can cause some adverse health conditions, many people can gain some weight from their medications and remain healthy.
Living with the social stigma of weight gain
If you’re experiencing rapid or unexpected weight gain, you may be concerned about how people will react. Maybe some people have even expressed unwanted opinions about your weight.
If social stigma is causing stress in your life, that’s a great thing to bring up with your therapist or psychiatrist. They can help you create a plan to adjust your perception of your body and develop other coping mechanisms.
According to a 2021 research review, it is possible for people who gain weight while taking antipsychotics to lose it. However, prevention is often a better strategy than treatment.
You and your doctor can tailor your treatments to your symptoms, your health, and your concerns about gaining weight.
For example, some antipsychotic medications have a lower risk of weight gain. These include:
- aripiprazole (Abilify)
- asenapine (Saphris)
- brexpiprazole (Rexulti)
- cariprazine (Vraylar, Reagila)
- haloperidol (Haldol)
- lumateperone (Caplyta)
- lurasidone (Latuda)
- ziprasidone (Geodon)
Three of these medications appear to have a risk of weight gain no different than placebo treatments:
In addition, you can use some strategies that don’t involve medication to manage your weight. These lifestyle approaches include:
- dietary counseling and planning
- exercise programs
- training in goal setting and problem-solving
- social support, through one-on-one counseling or group sessions
When to talk with your doctor
If your doctor recommends antipsychotics, start talking about weight gain right away. Some doctors do not consider the implications of weight gain for their patients. That’s why it’s important to voice any concerns or questions as soon as possible.
If you have just started taking an antipsychotic, or even if you have been using one for a while, it’s not too late to talk with your doctor about side effects.
Weight gain is rapid in the first few weeks after starting these medications, but it can continue for months or years. Understanding possible treatments and interventions will help you stop or prevent more weight gain.
Important: Do not stop or cut back on any prescribed medications without first talking with your doctor. Doing so could cause symptoms to return. It could also set back the treatment of your mental health condition.
Weight gain when taking antipsychotic medication is a serious concern for many people. The risk of weight gain is highest in the first months after beginning the drugs, but weight gain can continue for a year or longer.
Early intervention and prevention are key to reducing the effects these medications may have on your weight.
Talk with your doctor if you’re going to take or are currently taking this type of medication. You may be able to work together to change medications and dosages, if needed. You can also try different lifestyle strategies that may help reduce the risk of weight gain and associated health issues.
Some weight gain is a well-understood and acceptable side effect of these important medications. For the sake of your mental health, never stop taking these medications unless instructed to do so by your doctor.